Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 14, NWS Tallahassee, FL

June 21, 20174 counties in Alabama; Holmes County, Jackson County, Washington County, Florida

NWS Tallahassee, FL issued this flash flood warning at Jun 21, 2017, 11:28 AM CDT for 4 counties in Alabama; Holmes County, Jackson County, Washington County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2017, 11:28 AM CDT (16:28 UTC)
Expired
Jun 21, 2017, 2:30 PM CDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL, Holmes County, FL, Jackson County, FL, Washington County, FL

The radar

The Ft Rucker radar (KEOX), 56 km from the middle of the area, began a volume at 16:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

822 
WGUS52 KTAE 211628
FFWTAE
ALC031-045-061-069-FLC059-063-133-211930-
/O.NEW.KTAE.FF.W.0014.170621T1628Z-170621T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1128 AM CDT WED JUN 21 2017

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Western Dale County in southeastern Alabama...
  Coffee County in southeastern Alabama...
  Geneva County in southeastern Alabama...
  Northwestern Houston County in southeastern Alabama...
  Western Jackson County in the Panhandle of Florida...
  Holmes County in the Panhandle of Florida...
  Northeastern Washington County in the Panhandle of Florida...

* Until 230 PM CDT

* At 1127 AM CDT, Doppler radar continued to indicate heavy rain 
  training across the warned area. Two to four inches of rainfall 
  will lead to flash flooding in these areas.

* Some locations that will experience flooding include...
  Daleville, Elba, Bonifay, Geneva, Enterprise, Chipley, Graceville,
  Fort Rucker, Ozark, Hartford, Level Plains, Slocomb, Samson,
  Newton, New Brockton, Lee, Bradford, Malvern, Clayhatchee and
  Kinston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8578
      3120 8549 3101 8549 3057 8534 3056 8565
      3069 8566 3070 8583 3087 8604 3099 8604
      3100 8619

$$

30-PULLIN
1 follow-up statement
413 
WGUS72 KTAE 211826
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
126 PM CDT WED JUN 21 2017

ALC031-045-061-069-FLC059-063-133-211835-
/O.CAN.KTAE.FF.W.0014.000000T0000Z-170621T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dale AL-Coffee AL-Geneva AL-Houston AL-Jackson FL-Holmes FL-
Washington FL-
126 PM CDT WED JUN 21 2017

...THE FLASH FLOOD WARNING FOR WESTERN DALE...COFFEE...GENEVA...
NORTHWESTERN HOUSTON...WESTERN JACKSON...HOLMES AND NORTHEASTERN
WASHINGTON COUNTIES IS CANCELLED...

The heavy rain has ended across the previously warned areas. 
Flooding is no longer expected to pose a threat. Please continue to 
heed any road closures.

LAT...LON 3153 8619 3154 8614 3162 8615 3162 8578
      3120 8549 3101 8549 3057 8534 3056 8565
      3069 8566 3070 8583 3087 8604 3099 8604
      3100 8619

$$

30-PULLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 9:16 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 9:16 AM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1016 AM EDT Wed Jun 21 2017

.UPDATE...

The forecast remains on track and no major changes to the forecast
are planned this morning.

&&

.PREV DISCUSSION [641 AM EDT]...

.NEAR TERM [Through Today]...

Periods of rain will prevail across our area through this morning as
very high deep layer moisture continues to surge northward to the
east of Tropical Storm Cindy. Latest mesoanalysis shows PWAT values
exceeding 2.5" across coastal regions of the FL Panhandle and
offshore, and models suggest that these values will push farther
inland across the Panhandle and SE Alabama this morning and
afternoon. This will result in heavy rain potential across these
areas, where a Flash Flood Watch remains in effect until this
evening.

The other main threat this morning is for isolated tornadoes;
strong low-level shear (30+ kts 0-1 km above ground level) and
storm-relative helicity (300-500 m^2/s^2) across the FL Panhandle
could result in a few brief tornadoes. As a result, a tornado
watch remains in effect across this region through 11 AM EDT.

Expect most of the heavy rainfall to end by the afternoon, with
scattered showers and isolated thunderstorms likely decreasing in
coverage and intensity through the early evening. Similar to today,
most of our area will see very small diurnal temperature swings with
highs ranging from the upper 70s to lower 80s across western and
central areas. One exception will be from south central GA to the
eastern FL Big Bend, where a few breaks in the clouds could allow
for slightly more heating with forecast highs in mid-upper 80s.

.SHORT TERM [Tonight Through Friday]...

Tropical Storm Cindy will likely make landfall somewhere along
the upper Texas or western LA coasts tonight or early Thursday.
As Cindy gradually shifts farther away from our forecast area, so
too will the synoptic forcing for ascent and the large, north-
south plume of deep tropical moisture which has been over our
region the past day or so. This will coincide with a sharp
reduction in rain chances, beginning tonight. The PoP consensus
from the NWP guidance is well below climo for Thursday and Friday
afternoons (20% or less). The decrease in clouds will result in
daytime high temperatures being a little above average (lower to
mid 90s).

.LONG TERM [Friday Night Through Wednesday]...

Rain chances will gradually return to climo this weekend and into
early next week, as an upper trough develops over much of the
eastern CONUS. Additionally, some of the tropical moisture left over
from Cindy may get "caught up" in a slowly approaching surface cold
front from the northwest early next week, further contributing to
the rise in PoPs. Temperatures will be near normal with lows in
the 70s and highs in the lower 90s...but highs will "only" reach
the upper 80s by early next week as clouds and rain increase.

.AVIATION [Through 12Z Thursday]...

Periods of showers will continue this morning as the outer bands
of Tropical Storm Cindy move northward across our area. The
heaviest showers will impact ECP this morning, with scattered
thunderstorms possible as well. As a result, MVFR/IFR visibility
is possible during the next few hours at this terminal. Also, low
clouds with MVFR/IFR cigs are possible at all terminals this
morning. Conditions will improve this afternoon and evening as VFR
cigs return and showers/isolated storms decrease in coverage.

.MARINE...

Strong south winds will continue today in association with the
Tropical Storm Cindy in the central Gulf of Mexico. Winds and seas
will gradually subside Thursday and Friday.

.FIRE WEATHER...

As a result of high moisture content across our area, there are no
fire weather concerns through the next several days.

.HYDROLOGY...

Storm total rainfall has generally ranged from 1 to 3 inches
across much of our forecast area, except across north FL where it
was an inch or less. Isolated amounts of 4 to 6 inches have
occurred across the FL Panhandle and Big Bend. Current radar
shows a heavier band of rain and embedded thunderstorms just
offshore of the FL Panhandle. This will move inland throughout the
morning hours and has the potential to produce a few additional
inches of rain, especially across our far western locations where
heaviest totals are anticipated. The deep tropical moisture and warm
layer will result in efficient rainfall production, aiding heavy
rainfall potential throughout the morning.

Based on these radar trends, the latest NWP guidance, and the
rain totals thus far, we trimmed back our original Flash Flood
Watch to only include southeast AL and the FL Panhandle. The heavy
rain threat will abate later today as the main axis of deep-
layer moisture and lift shifts westward.

If the high end of possible QPF totals generated by the NWP
guidance is realized, minor flooding will be possible along some
of the local rivers, mainly along the Choctawhatchee River at
Newton, Caryville and Bruce, and the St Marks River at Newton. We
should have more detailed expectations on Thursday once the know
how much rain fell and this information gets into the river
models.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   81  75  91  75  92 /  80  20  20  10  20
Panama City   82  78  86  78  88 / 100  30  20  10  20
Dothan        79  73  88  74  92 /  90  40  30  10  20
Albany        81  73  90  74  93 /  80  40  30  10  20
Valdosta      84  74  93  75  94 /  60  30  30  10  30
Cross City    88  74  92  74  91 /  30  30  20  10  20
Apalachicola  83  80  88  78  88 /  90  20  10  10  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...

FL...Flash Flood Watch until 8 PM EDT /7 PM CDT/ this evening for
     Calhoun-Central Walton-Coastal Bay-Coastal Gulf-Holmes-
     Inland Bay-Inland Gulf-Jackson-North Walton-South Walton-
     Washington.

     Coastal Flood Advisory until 8 PM EDT /7 PM CDT/ this evening
     for Coastal Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-
     Coastal Jefferson-Coastal Taylor-Coastal Wakulla-South
     Walton.

     High Rip Current Risk through late Thursday night for Coastal
     Bay-Coastal Franklin-Coastal Gulf-South Walton.

     High Surf Advisory until 8 PM EDT /7 PM CDT/ Thursday for
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...Flash Flood Watch until 7 PM CDT this evening for Coffee-Dale-
     Geneva-Henry-Houston.

GM...Small Craft Advisory until 8 PM EDT Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River Fl
     out to 20 Nm-Coastal Waters From Ochlockonee River to
     Apalachicola Fl out to 20 Nm-Coastal waters from Suwannee
     River to Keaton Beach out 20 NM-Coastal waters from
     Apalachicola to Destin FL out 20 NM-Waters from Suwannee
     River to Apalachicola FL from 20 to 60 NM-Waters from
     Apalachicola to Destin FL from 20 to 60 NM.

&&

UPDATE...Pullin
NEAR TERM...Lahr
SHORT TERM...Fournier
LONG TERM...Fournier
AVIATION...Lahr
MARINE...Fournier
FIRE WEATHER...Lahr
HYDROLOGY...Fournier

In the hours before

Local storm report, Jun 21, 10:12 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1112 AM EDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     FLASH FLOOD      1 NNE PANAMA CITY AIRPO 30.18N 85.79W
06/21/2017                   BAY                FL   BROADCAST MEDIA

            AROUND 3-4 INCHES OF WATER COVERING THE ROAD NEAR FRONT
            BEACH ROAD AND ANNE AVENUE.

&&

JFIEUX
Local storm report, Jun 21, 10:37 AM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1137 AM EDT WED JUN 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLASH FLOOD      2 NNW CRYSTAL LAKE      30.46N 85.70W
06/21/2017                   WASHINGTON         FL   911 CALL CENTER

            WATER COMPLETELY COVERING THE ROADWAY ON COYOTE TRAIL.

&&

JLF

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:22 PM CDTTornado WarningTAECalhoun, Gulf, Liberty27 min
Jun 20, 7:29 PM CDTTornado WarningTAEBay, Calhoun, Jackson, Washington29 min
Jun 20, 7:37 PM CDTSpecial Marine WarningTAE83 min
Jun 20, 8:41 PM CDTTornado WarningTAEBay, Calhoun19 min
Jun 20, 9:02 PM CDTSpecial Marine WarningTAE58 min
Jun 20, 10:00 PM CDTSpecial Marine WarningTAE2 hr
Jun 20, 11:50 PM CDTTornado WarningTAEFranklin, Gulf23 min
Jun 20, 11:55 PM CDTSpecial Marine WarningTAE2 hr
Jun 21, 12:27 AM CDTSpecial Marine WarningTAE2 hr
Jun 21, 2:24 AM CDTSpecial Marine WarningTAE2 hr
Jun 21, 4:23 AM CDTSpecial Marine WarningTAE2 hr
Jun 21, 6:26 AM CDTSpecial Marine WarningTAE94 min
Jun 21, 7:57 AM CDTSpecial Marine WarningTAE93 min
Jun 21, 8:57 AM CDTFlash Flood WarningTAEBay3 hr
Jun 21, 9:25 AM CDTSpecial Marine WarningTAE95 min
Jun 21, 9:52 AM CDTFlash Flood WarningTAEBay, Walton, Washington3 hr
Jun 21, 12:03 PM CDTTornado WarningTAEJackson15 min

Nearby

Flash Flood Warnings in Alabama, 2017Flash Flood Warnings in Florida, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.